Maine, 2008Damaging Winds in Maine, June 1, 2008
June 1, 2008 · NWS CAR · 4 events in 2 counties and zones
Severe thunderstorms with damaging winds developed in advance of a cold front crossing the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms with damaging winds developed in advance of a cold front crossing the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 1, 3:33 AM EST, 9 hours 54 minutes earlier.
Area forecast discussion, Jun 1, 3:33 AM EST, 9 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
433 AM EDT SUN JUN 1 2008
.SYNOPSIS...
LOW PRESSURE WILL SLOWLY MOVE ACROSS THE REGION TODAY. THE LOW WILL
MOVE EAST ON MONDAY FOLLOWED BY HIGH PRESSURE ON TUESDAY. ANOTHER
LOW WILL APPROACH ON WEDNESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
THE MAIN CONCERN TODAY WILL BE WITH REGARD TO CONVECTIVE POTENTIAL.
SHORT WAVE WILL SLIDE ACROSS THE FORECAST AREA TODAY. EXPECT
SCATTERED SHOWERS TO ACCOMPANY THIS FEATURE. MU CAPES RANGING
FROM 1000-1500 J/KG ACROSS CTRL THROUGH INTERIOR DOWNEAST ZONES.
EVEN THOUGH THIS LOOKS A BIT OVERDONE AS MDLS ARE TRYING TO PUSH
DEW POINTS INTO THE LOW 60S. LAPSE RATES WILL BE MARGINAL BUT
STILL THINK WILL SEE SCATTERED CONVECTION AS CLOUDS ACROSS CTRL
AND DOWNEAST AREAS BREAK IN ADVANCE OF SHORT WAVE APPROACHING FROM
THE WEST ALLOWING FOR SOME DESTABILIZATION. HAVE CONFINED THE MENTION
OF THUNDER FROM ZONES 3>6 SOUTHWARD AS SHOULD BE TOO STABLE NORTH
OF HERE WITH CLOUD COVER FOR ANY CONVECTION. HAVE CONTINUED THE
MENTION OF SMALL HAIL PER PREVIOUS FORECAST AND HAVE DECIDED TO
MENTION GUSTY WINDS IN ANY THUNDERSTORMS WITH H85-H50 WINDS OF
30-40 KTS INDICATED.
EXPECT ANY CONVECTION THAT DOES DEVELOP TO DIMINISH QUICKLY THIS
EVENING AS SHORT WAVE EXITS TO THE EAST OF THE REGION. EXPECT
MOSTLY CLOUDY WITH SCATTERED SHOWERS HOWEVER AS NEXT IN A SERIES
OF WEAK SHORT WAVES CROSSES THE REGION FROM THE WEST.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY/...
DECIDED ON A GFS/SREF BLEND FOR THIS PERIOD.
FIRST DISTURBANCE(WEAK LOW PRES) FCST TO MOVE INTO NEW BRUNSWICK
MONDAY MORNING W/ITS ASSOCD COLD FRONT MOVG ACROSS THE REGION BY
THE AFTERNOON. FIRST BATCH OF PRECIP WILL EXIT N AND E OF THE REGION
BY MONDAY AFTERNOON W/SOME WEAK RIDGING ACROSS THE REGION LEADING
TO A BRIEF DRY PERIOD. SOME SUNSHINE POSSIBLE BY LATE AFTERNOON IN
RESPONSE TO THIS RIDGING. THEREFORE...PUSHED GMOS TEMPS UP FROM
PREV FCST TO REFLECT THIS THINKING.
NEXT DISTURBANCE IS FCST TO AFFECT THE REGION MONDAY NIGHT INTO
EARLY TUESDAY W/THE HIGHEST CHC FOR RAFL ACROSS NRN AREAS. THE
DECISION HERE WAS TO GO W/LIKELY POPS ACROSS MEZ001-002 INTO
TUESDAY MORNING W/CHC POPS ELSEWHERE AND THEN EXPECTING MORE
SUNSHINE AS HIGH PRES STARTS MOVG IN TUESDAY AFTERNOON AND WNW
WINDS TAKE OVER LEADING TO SOME DRYING. ONCE AGAIN BOOSTED TEMPS
UP FROM PREV FCST LEADING TO MID/UPPER 60S ACROSS THE N AND AROUND
70 FOR THE CNTL AND DOWNEAST AREAS.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
LATEST GFS AND NOW THE ECMWF POINTING TO A WETTER SCENARIO FOR
WEDNESDAY W/LOW PRES MOVG UP ALONG A STALLED FRONTAL BOUNDARY
BRINGING A GOOD DOSE OF RAFL TO THE REGION. GMOS POPS ACCEPTED
W/LIKELY POPS FOR WEDNESDAY. THIS SYSTEM IS FCST TO EXIT PRETTY
QUICKLY BY WEDNESDAY NIGHT FOLLOWED BY HIGH PRES FOR THURSDAY INTO
FRIDAY. THIS WILL LEAD TO A MODERATION IN TEMPS W/READINGS CLOSING
IN ON NORMAL VALUES. GMOS TEMPS WERE TWEAKED UPWARD FOR FRIDAY
W/RISING HGTS. AGREE W/GYX TO PUSH BACK GMOS POPS W/HIGH PRES
BUILDING ACROSS THE CWA.
NEXT COLD FRONT EXPECTED BY SATURDAY SUPPORTED BY BOTH THE
OPERATIONAL GFS AND ECMWF. GMOS POPS OF CHC POPS KEPT IN PLACE.
&&
.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: IFR/LIFR EARLY THIS MORNING IN LOW CIGS/FOG. EXPECT
CONDITIONS TO GRADUALLY IMPROVE TO MVFR BY AFTERNOON ESP KBGR/KBHB
TERMINALS. SCATTERED SHOWERS CAN BE EXPECTED ESPECIALLY THIS
AFTERNOON. COULD BE SCT TSRA MAINLY AFFECTING KHUL AND TERMINALS
SOUTH 17Z-22Z. TONIGHT EXPECT MAINLY VFR WITH SOME PATCHY MVFR ESP
NORTHERN TERMINALS.
SHORT TERM: MVFR FOR MONDAY W/BRIEF PERIOD OF IFR ACROSS THE FAR
NRN TAF SITES AND THEN CONDITIONS EXPECTED TO IMPROVE TO VFR BY
MONDAY EVENING. FURTHER S TOWARD KBGR AND KBHB...LOOKS LIKE VFR
INTO TUESDAY. NEXT SHOT FOR TO DROP BACK TO MVFR/IFR WILL BY LATER
WEDNESDAY AS LOW PRES IS FCST TO AFFECT THE REGION.
&&
.MARINE...
NEAR TERM: HAVE TRANSITIONED TO AN SCA FOR SEAS ONLY AS WINDS HAVE
DIMINISHED BELOW SCA LEVELS.
SHORT TERM: USED A NAM12/GFS BLEND FOR THE WINDS INTO TUESDAY AND
THEN FOLLOWED W/THE GFS INTO LATE WEEK. WNAWAVE LOADED THROUGH THE
PERIOD W/JUST MINOR TWEAKS AND THIS WAS FOR THE INTRA COASTAL
WATERS TO LOWER BACK SEAS MONDAY INTO TUESDAY W/AN OFFSHORE
COMPONENT TO THE WIND. NEXT CHC TO SEE SCA CONDITIONS COULD COME
ON WEDNESDAY MAINLY FOR HAZARDOUS SEAS W/LOW PRES EXPECTED TO APCH
FROM THE S.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 PM EDT THIS
AFTERNOON FOR ANZ050>052.
&&
NEAR TERM...DUDA
SHORT TERM...HEWITT
LONG TERM...HEWITT
AVIATION...DUDA
MARINE...DUDA/HEWITTHazardous weather outlook, Jun 1, 3:15 AM EST, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
415 AM EDT SUN JUN 1 2008
MEZ001>006-010-011-015>017-029>032-020815-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
415 AM EDT SUN JUN 1 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY MAINLY ACROSS
CENTRAL AND DOWNEST MAINE. SOME THUNDERSTORMS COULD CONTAIN HAIL
AND STRONG WIND GUSTS THIS AFTERNOON INTO THE EARLY EVENING HOURS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ050>052-020815-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
415 AM EDT SUN JUN 1 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HEWITT/DUDA
In the hours before
Special weather statement, Jun 1, 1:03 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
203 PM EDT SUN JUN 1 2008
MEZ005-011-011845-
CENTRAL PENOBSCOT-NORTHERN PENOBSCOT-
203 PM EDT SUN JUN 1 2008
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PENOBSCOT COUNTY...
AT 201 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL 10 MILES SOUTHWEST OF MILLINOCKET. THE STORM WAS MOVING
EAST AT 25 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 245 PM EDT INCLUDE...
MILLINOCKET... MEDWAY... EAST MILLINOCKET...
THIS STORM HAS THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
GUSTY WINDS...UP TO 35 MILES AN HOUR...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.
FOSTERThunderstorm Wind, Penobscot
- When
- June 1, 1:27 PM EST
- Where
- Penobscot County, 2.29 mi NNW of Millinocket
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 45.680, -68.740
Trees were toppled on Millinocket Lake Road by wind gusts estimated at 60 mph.
Thunderstorm Wind, Penobscot
- When
- June 1, 2:40 PM EST
- Where
- Penobscot County, 2.52 mi ESE of Prentiss
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 45.470, -68.030
Trees were toppled along Route 169 by wind gusts estimated at 60 mph.
Thunderstorm Wind, Washington
- When
- June 1, 2:45 PM EST
- Where
- Washington County, 6.37 mi SW of Danforth
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 45.590, -67.970
Trees were toppled along Route 169 by wind gusts estimated at 60 mph.
Thunderstorm Wind, Washington
- When
- June 1, 3:10 PM EST
- Where
- Washington County, Lambert Lake
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 45.550, -67.530
Trees were toppled by wind gusts estimated at 70 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Texas, June 1, 20082 deaths · 1 event
- Flooding in Iowa, June 1 to 30, 2008$1.1 billion · 21 events
- Flooding in Iowa, June 1 to 25, 2008$310 million · 14 events
- Flooding in Indiana, June 1 to 20, 2008$130 million · 4 events
- Hail and Damaging Winds in Arkansas, June 1, 2008$3.9 million · 65 kt wind · 55 events
- Flash Flooding and Hail in Oklahoma, June 1, 2008$307,000 · 2.75 in hail · 59 events
- Hail and Damaging Winds in Mississippi, June 1, 2008$885,000 · 1.5 in hail · 31 events
- Flash Flooding and Flooding in Iowa, June 1 to 3, 2008$582,000 · 1.25 in hail · 35 events
- Heat and Drought in Texas, June 1 to 20, 2008$900,000 · 24 events
- Flooding in Nebraska, June 1 to 21, 2008$400,000 · 8 events
- Flash Flooding and Hail in Arkansas, June 1, 20081 injured · $93,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in Mississippi, June 1, 2008$121,000 · 50 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113300, 113309, 113311, 113312.